Discussions By Condition: I cannot get a diagnosis.

Muscle spasm body-wide, twitching fingers, toes, eyes and pins everywhere

Posted In: I cannot get a diagnosis. 1 Replies
  • Posted By: enya79
  • January 10, 2010
  • 09:55 PM

Before I can say more about my symptoms I first need to give a little background. On Oct 31, 2009, I went to remove my upper, right wisdom tooth. Nothing was wrong with it except the dentist felt that because the lower one was removed the upper one would start growing into the space for the lower one. The extraction went fine and three days later my jaw locked up. No it was not tetanus because I had a booster in September. I went back to the dentist and he gave me advil but after about 5 days I was in severe pain and my jaw was locked even more. The right side of face by the jaw and the temple was also swelling. I also had fever. I went back to the dentist and he then gave me advil and flexeril. That made my heart rate skyrocket and I was not feeling any better. I went to the Urgent Care and they told they were concerned that I had a deep infection in the jaw area. They sent me to the ER to get a facial CT scan. It was negative and they prescribed advil and valium. I took that for 5days with no decrease in the swelling and the advil only numbing the pain. On the 5th day the swelling, pain and fever was making me very weak and so I went back to Urgent Care. They gave me shot of prednisone in my butt and put me on a tapered schedule starting at 60mg for 5days, 40mg for 4days and so on. He also told me to continue taking the valium at night. During the day I took a milder muscle relaxant and I tood advil for pain. The prednisone shot down the swelling significantly and the fever went away. However, my jaw was still locked but opened a bit more that before. I took the medication for about two weeks and I thought slowly but surely things would get better and jaw would eventually open.

A little over a week after getting off the prednisone, my jaw pain and swelling came back intensely. I was very weak. I was desperate and did not want to go back to any doctors. I took the flexeril (forgot it made my heart race) and just kept taking advil to get through the day. Two wks after getting off the prednisone, I got a dystonic reaction in my jaw muscle on the side with the extraction. It quickly spread to the left jaw muscle. I went to the Urgent Care and they gave me benadryl (at this time I was on no medication but vitamins) and sent me to the ER. The ER docs gave me more benadryl and prescribed cogentin. None of that worked. In fact, my fingers and toes started moving involuntarily. Before the dystonic reaction, I had made an appt to see a TMJ specialist 2 days after the dystonic reaction. He said he could not look at my TMJ because my mouth was very locked and I had a lot of swelling. He felt that I may have multiple sclerosis and scheduled an appt with a neurologist. He does prescribe baclofen to relax the jaw muscle. By that afternoon, I'm getting muscle spasms everywhere. In my stomach, eyes twitching, jaw muscles, forehead etc. I head to the ER. They put me on a high dose of benadryl and valium via IV. After a couple of hours of observation, I am still getting the dystonic reactions. They bring in a neurologist who perform a battery of tests to check my CNS. She rules out my CNS as the problem but makes an appt for me to see a movement disorder specialist in January 2010. About 4 days, later I decide to go to the neurologist scheduled by the TMJ specialist. He also does not think it is my CNS however, he notices my ESR is 106. This was not mentioned to me before but it is an indication of inflammation and the normal range should be 0-15. In my previous hospital visits they told me all my labs were normal. He sends me to an ENT doctor to check for an abscess. The ENT doc looks at me very confused because he does not know why the neurologist sent me to him. However, to be safe he sends me for a CT scan. It is negative for infection. They however, schedule an appt with an oral and maxillofacial surgeon. He says that even though my CT scan is negative for infection I am exhibiting symptoms of infection with the swelling, fever, jaw pain etc. He prescribes 875mg of amoxicillin for 10days, twice daily. He also prescribes lodine which is an anti-inflammatory and pain reliever.

While on this round of meds, my dad insist I visit his doctor who is very questionable. I looks at me and ask a number of questions. He notices that my temple area is more sensitive than my jaw area that is locked and decides that I have two things: a blood infection that caused the dystonic reaction and giant cell arteritis. He puts me immediately on 40mg of prednisolone. I am not happy and I don't want to take the meds because giant cell arteritis is an old people disease and I don't think I have that. My dad convinces me to take the meds along with the antibiotic and lodine from the oral surgeon. I also draw some blood. I am getting better after about a week and I go back for a follow-up and he tells me I don't have giant cell because it occurs mainly in old people. My blood test results from a week before show that I am anaemic, platelets are high and ESR is 93 at that time (I'm on my menstrual cycle at the time I drew blood). He sends me for a chest x-ray which is negative for infection and my ESR is now 23. My C-reactive protein is low (<5). He puts me on 30 mg of prednisolone for 7 days and write a letter to my doctor talking about having some sort of vasculitis.

After 7 days on 30mg of prednisolone, I complete the prescription from my dad's doctor and I guess my body goes in shock. I am shaking from head to toe particularly 2 days after I stop. My fingers, eyes, toes, cheeks are twitching. I have a headache and I'm dizzy particularly in the morning. I'm getting muscle spasms in my stomach, back, rectum, jaw muscle etc. My arm muscles and knee feel weak. I am feeling pins and needles bodywide and sometimes when I am bending my knees I feel like an electric shock or a whole bunch of pins and needles. It actually hurts.

My primary care physician tells me it is the prednisolone that is causing the shaking feeling and dizziness. However, she says that the prednisolone would not cause the twitching and she has no idea what that is. I told her about my upcoming appt with the movement disorder specialist. She suggest I go to see him.

I'm wondering if anyone can connect the dots here and tell me what can be causing the twitching and full body muscle spasms. The shaking and the dizziness has reduced a lot as the days go by. However, the pins and needles, twitching and muscle spasms are still here. I noticed that extreme temperatures make the muscle spasms stronger. My jaw is opened aobut 35mm which is the low end of normal but wider than it has ever been over the last 2mths. So, do I have nerver damage, MS, parkinson's , muscle disease etc. Could it be that the infection is still present in my body and in a mild form and causing these reactions. Could it be that the stress that my body endured for all the doctor visits and hospital visits and medication could have triggered the reaction again. I just want some answers and after 17 or so doctor/dentist visits, I just want some an answer other than I don't know what's causing this. Thank you for any assistance anyone can provide.

Reply Flag this Discussion

1 Replies:

  • It sounds like your dentist caused stress to the TMJ joint that hinges your jaw, when removing your tooth... go back to the dentist and request a night brace to prevent you from doing any more damage. This should stop your jaw from locking.
    Anonymous 42,789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Best Cough & Cold Meds for Kids

Help your child feel better, faster.

What HIV Positive Women Should Know About Sex

You can have sex after an HIV diagnosis.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement